Thunderstorm Wind, Finney
- When
- June 20, 8:02 PM CST
- Where
- Finney County, (Gck)garden City Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.933, -100.733
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 20, 1:41 PM CST, 6 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 241 PM CDT TUE JUN 20 2006 .DISCUSSION... DAYS 1-2... MAIN FORECAST CHALLENGES NEXT 48 HOURS WILL BE NOCTURNAL CONVECTION AND TEMPERATURES. DIAGNOSTICS SHOW A SERIES OF FAST MOVING AND FAIRLY VIGOROUS SHORT WAVE TROUGHS MOVING THROUGH THE UPPER PATTERN FROM THE CASCADES EASTWARD INTO THE NORTHERN PLAINS STATES. MEANWHILE A HUGE HEAT LOW WAS CENTERED OVER EAST COLORADO AND WEST KANSAS WITH H7 TEMPS OF +18 AND H8 OF +26. A LOW LEVEL JET WAS APPARENT FROM NORTHEAST NEW MEXICO NORTHEASTWARD INTO IOWA WITH SOME GREATLY ELEVATED ACCAS ABOVE IT. THE POLAR FRONT BAROCLINIC ZONE WAS ACROSS OREGON EASTWARD THROUGH SOUTHERN WYOMING INTO NORTHERN NEBRASKA AND THE DAKOTAS BY AFTERNOON. UPSLOPE LOW LEVEL FLOW WILL FOCUS 60+ DEWPOINTS AGAINST THE HIGH TERRAIN OF NORTHERN COLORADO AND SOUTHERN WYOMING IN THE VICINITY OF THE POLAR FRONT BY AFTERNOON. SHEAR WILL BE IMPRESSIVE IN THIS AREA SO INITIALLY SEVERE THUNDERSTORM SHOULD DEVELOP LATE THIS AFTERNOON MOVING EASTWARD ALONG THE BOUNDARY. THEY SHOULD MORPH INTO AN MCS FAIRLY QUICKLY WITH RAIN COOLER AIR NORTH OF THE FRONT GRADUALLY PUSHING IT SOUTH INTO KANSAS BY MORNING WHERE IT WILL STALL AGAIN EAST WEST ACROSS THE STATE. THE FRONT AND UPSLOPE WILL AGAIN BE FOCUS FOR CONVECTION LATE WEDNESDAY AFTERNOON WITH THE RESULTANT MCS MOVING EASTWARD ACROSS KANSAS DRIVING THE BOUNDARY EVEN FARTHER SOUTH. GIVEN THE RELATIVE INSTABILITY AVAILABLE AND HIGH PRECIPITABLE WATER IN THE MOIST BOUNDARY LAYER, WILL EXPECT SOME VERY HEAVY RAINS WITH THE MCS ACROSS PARTS OF THE FORECAST AREA WEDNESDAY NIGHT LASTING INTO THURSDAY MORNING. MODEL FORECASTS CLUSTER AROUND A HALF DOZEN DIFFERENT MCS SCENARIOS FROM WEDNESDAY NIGHT ONWARDS THROUGH FRIDAY. WHAT IS CERTAIN IS THAT THERE WILL BE MCS ACTIVITY IN THE AREA. WHERE AND WHEN ARE LESS CERTAIN DUE TO CONVECTIVE FOCUS RELYING ON OUTFLOW BOUNDARIES FROM EARLIER CONVECTION. HAVE KEPT SOME CHANCE POPS IN PLACE FOR TONIGHT FOR WHATEVER DEVELOPS ALONG THE LOW LEVEL JET AND BOUNDARY LAYER CONVERGENCE ON THE EAST SIDE OF THE HEAT LOW IN THE MOIST AIR. THE CAP WILL BE TOUGH TO ERODE TONIGHT BUT NOT IMPOSSIBLE. FOR WEDNESDAY NIGHT INTO THURSDAY HAVE INCREASED POPS TO ACCOUNT FOR MCS ACTIVITY ACROSS THE CWA SOMEWHERE AND EXTENDED IT INTO THE DAYLIGHT HOURS OF THURSDAY. LOW TEMPERATURES FOR WEDNESDAY MORNING LOOKED REASONABLE IN THE UPPER 60S TO LOWER 70S AS WE REMAIN SOUTH OF THE RAIN COOLED OUTFLOW. DURING THE DAY WEDNESDAY THE FRONT IS PUSHED INTO MY NORTHERN CWA RESULTING IN A LITTLE COOLER HIGHS THERE. ALSO, AFTERNOON CONVECTIVE CIRRUS WILL INHIBIT THE HEAT WEDNESDAY. WITH AN MCS DRIVING A FRONT SOUTH THROUGH THE AREA WEDNESDAY NIGHT HAVE KEPT OVERNIGHT LOWS IN THE UPPER 60S AND TRIMMED HIGHS FOR THURSDAY BACK EVEN FARTHER THAN BEFORE. DAYS 3-7... HE MEDIUM RANGE MODELS CONTINUE TO SUPPORT THE PREVIOUS IDEA OF ZONAL FLOW PATTERN ACROSS THE NORTHERN CONUS TRANSITIONING INTO A NORTHWEST FLOW PATTERN FOR THE CENTRAL HIGH PLAINS AS UPPER LEVEL RIDGING OCCURS OVER THE WESTERN STATES LATE IN THE WEEK. INITIALLY, A STRONG SHORTWAVE TRUCKS EAST ACROSS THE NORTHERN PLAINS ON WEDNESDAY WHICH WILL DRIVE A FRONT SOUTH THROUGH WESTERN KANSAS AND TO NEAR THE RED RIVER VALLEY BY THURSDAY. THE PREVIOUS SHIFT HAD LOWERED MAX TEMPS FOR THURSDAY WHICH LOOKS REASONABLE. AS THE UPPER RIDGE BEGINS TO BUILD, ANOTHER SHORTWAVE TROUGH IS FORECAST TO MOVE SOUTHEAST ACROSS THE MIDWEST STATES. THIS WILL HELP REINFORCE THE COOLER AIRMASS THAT WILL BE IN PLACE OVER THE CENTRAL HIGH PLAINS. THE POTENTIAL EXISTS FOR EVENING AND NIGHTTIME THUNDERSTORMS TO INITIATE ALONG THE EASTERN SLOPES OF THE ROCKIES AND ROLL SOUTH/SOUTHEAST ACROSS THE HIGH PLAINS. WILL KEEP AT LEAST SOME SMALL POPS IN PLACE THROUGH THE WEEKEND. IN THE 8-10 DAY PERIOD, NCEP ENSEMBLE MEAN CHARTS CONTINUE TO HINT AT UPPER LEVEL HIGH PRESSURE CENTERED OVER THE WESTERN CONUS WHILE A TROUGH EXISTS OVER OR EAST OF THE MISSISSIPPI VALLEY. THIS PATTERN IS FAVORABLE FOR DISTURBANCES TO CONTINUE MOVING SOUTH/SOUTHEAST ACROSS THE MID CONUS WHICH SHOULD KEEP MAX TEMPERATURES NEAR THE NORMAL UPPER 80S FOR LATE JUNE. && .PRELIMINARY POINT TEMPS/POPS... DDC 71 94 71 80 / 20 30 40 30 GCK 67 95 69 79 / 30 10 60 20 EHA 68 95 64 85 / 20 - 30 20 LBL 70 96 70 82 / 10 30 40 20 HYS 68 90 70 80 / 20 20 60 60 P28 74 94 72 86 / 0 20 30 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN08/02 JOHNSON/GERARD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT TUE JUN 20 2006 KSZ030-031-043>046-061>066-074>081-084>090-211000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 500 AM CDT (400 AM MDT) TUE JUN 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED TODAY. TONIGHT...A COLD FRONT WILL SAG SOUTH INTO CENTRAL KANSAS. THE ATMOSPHERE WILL BECOME VERY UNSTABLE DURING THE AFTERNOON AS THE SURFACE HEATS UP INTO THE 99 TO 102 DEGREE RANGE. THERE IS A CHANCE FOR SEVERE THUNDERSTORMS AFTER 9 PM CDT...NORTH OF A LINE FROM LARNED TO DODGE CITY TO SYRACUSE. THE MAIN HAZARD FROM THESE STORMS WILL BE WIND GUSTS TO 70 MPH...WITH HAIL TO THE SIZE OF PENNIES A SECONDARY HAZARD. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WEDNESDAY NIGHT WILL SEE A FRONT STALLED OUT FROM LARNED TO ELKHART. A STRONG UPPER LEVEL DISTURBANCE WILL CROSS FROM WEST TO EAST OVERHEAD...BRINGING A CHANCE FOR SEVERE STORMS TO MOST OF SOUTHWEST KANSAS. THE AREAS WITH THE HIGHEST CHANCES FOR SEVERE STORMS WILL BE IN THE HAYS...NESS CITY...JETMORE...LA CROSSE AND LARNED AREAS... WHERE LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS. ACROSS THE REST OF SOUTHWEST KANSAS...HAIL TO THE SIZE OF PENNIES WILL BE THE MAIN HAZARD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT NORTH OF SYRACUSE TO DODGE CITY TO LARNED LINE. 12
The Dodge City radar (KDDC), 70 km away, was scanning. The volume nearest the first event began at 02:01 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516809.